As I have written previously about Xeloda® causing hand-foot syndrome (HFS) (Palmar-Plantar Erythrodysesthesia), I am writing again as the HFS is changing again. When I first started Xeloda, the burning pain of HFS was moderate to severe by day three. During the last, my fourth cycle of Xeloda® (one week on, one week off) the burning did not start until the fourth day into the cycle, and it was mild. It got worse over the next few days through day seven of that cycle, but it never approached the severity of the previous cycles, which, again, I would describe as moderate to severe. Now, my the skin on the soles of my hands and feet are darkening and shedding.
My palms actually started darkening last week. I kept washing my hands thinking they were dirty at first before I realized that the skin was actually darker. The tips of my fingertips have been peeling mildly, leaving patches of smooth skin without the ridges of a fingerprint. It is more noticeable on some fingers than on others. When I did some research online, I found articles about the loss of fingerprints with hand-foot syndrome; apparently, this is a more rare aspect of HFS.
As for my feet, they look raggedy with skin literally falling off in big patches. I have been applying an olive-oil body butter (Avon®) constantly and have been wearing big slouchy cotton socks to avoid smearing the lotion everywhere. It seems to be keeping the skin lubricated and soft. As soon as I stop applying the lotion, however, the skin on my feet gets tight and feels papery thin and fragile. As messy as this is, however, it is preferable to the first symptom I had with the severe burning. The pain from the burning was so bad most days I could not bear to stand up. The peeling so far involves only the top layer of skin that seems to be shedding.
So far so good. I have heard some terrible stories of cracked and bleeding feet that turn purple. I can guarantee that if that starts happening to me, I will be calling my oncology office most urgently.
5 6 7 8
© 2004–2012 Donna Peach. All rights reserved.